Recovery Begins Here
Call 24/7 855-494-4557

We’re open everyday 24/7
Get help now
Free & confidential

855-494-4557

Benzodiazepine Withdrawal

Benzodiazepines are psychoactive medications that are used to treat insomnia and anxiety. They replaced barbiturates in the 60s and 70s because of their relative safety. However, they can cause some of the same side effects, including dependence, addiction, withdrawal, and overdose.

Like alcohol, benzodiazepines are in a class of drugs called central nervous system depressants. Depressants are unique, in that they are the only common class of drugs that cause potentially life-threatening withdrawal symptoms. If you’ve been taking a benzodiazepine or if you feel like you might be dependent on one, it’s important to know the signs and symptoms of withdrawal.

Learn more about benzodiazepine withdrawal and how it can be treated safely and effectively.

What Are Benzodiazepine Withdrawal Symptoms?

Begin the path to lasting recovery.

Call Now 855-494-4557

Benzodiazepine withdrawal is usually characterized by a feeling of overexcitability in the nervous system. You may feel nervous, restless, and uncomfortable. As you get farther from your last dose, your symptoms will slowly get worse until they peak and you start to feel better.

If you do start to experience the symptoms of benzodiazepine withdrawal, it’s important to speak to your doctor as soon as possible. Quitting a depressant like benzos abruptly can be dangerous and even life-threatening without medical help. However, medical treatment dramatically improves your chances of avoiding dangerous symptoms altogether.

  • Insomnia
  • Anxiety
  • Agitation
  • Depression
  • Headaches
  • Irritability
  • Paranoia
  • Panic
  • Nausea
  • Tremors
  • Heart palpitations
  • Hypertension
  • Increased heart rate
  • Sleep disturbances
  • Mood swings
  • Weight loss
  • Seizures

Seizures and delirium tremens are the most dangerous symptoms of depressant withdrawal. If you quit cold turkey, they are most likely to show up after two or three days, but they might present earlier. If you believe you are dependent on a benzodiazepine, speak to a medical professional before quitting cold turkey.

What Are the Stages of the Benzodiazepine Withdrawal Timeline? 

Your specific withdrawal timeline may vary depending on several factors including the amount of time you were dependent on the drug, the size of your normal dose, the size of your last dose, and your relative size and weight. Generally, people who were dependent on a high dose for longer will experience more intense symptoms more quickly.

However, you may experience symptoms on the following timeline:

  • 24 Hours. You may start to feel some of your first symptoms within 24 hours, especially if you were used to a high dose. General discomfort, anxiety, and trouble sleeping are common first signs.
  • Two Days. Symptoms will get worse within the first two days. You might experience insomnia, nausea, and a loss of appetite during this period. Some people can experience more severe symptoms at this time if they quit abruptly after using benzos for a long time. 
  • Seven Days. Your symptoms will reach their peak within the first week, typically starting around three days. In this period, you are at risk for severe symptoms like seizures, panic, coma, and death. Medical treatment can help you avoid these dangerous symptoms and ease discomfort.
  • Two Weeks. Depending on the specific benzo, some people will start to feel better by their second week while others experience lingering symptoms. The most severe symptoms will start to go away by the end of your second week. Symptoms like insomnia and anxiety can last for longer.
  • One month or more. Benzodiazepines can cause what is called post-acute withdrawal symptoms (PAWS), which are long-lasting symptoms like irritability, depression, drug cravings, and anxiety. Symptoms may come and go unpredictably. In some cases, these symptoms need to be treated in order to be effectively addressed. 

Why Should I Detox?

Benzodiazepines are in a class of drugs called central nervous system depressants, which can be dangerous during withdrawal. If you have noticed some of the withdrawal symptoms when you miss a dose or try to cut back, you may have a chemical dependence on the drug. That means, your brain chemistry may have adapted to the presence of the drug by producing less of its own depressants and more excitatory chemicals. When you stop taking a benzo abruptly, your brain chemistry will become unbalanced, and your nervous system may become overexcited.

This can cause uncomfortable symptoms like insomnia and anxiety, but it can also be potentially life-threatening. Quitting cold turkey after becoming chemically dependent on a benzodiazepine can cause tremors, seizures, and a complication called delirium tremens

Seizures are dangerous because of their potential to cause serious injuries. Seizures, or tonic-clonic seizures, are characterized by a sudden loss of consciousness, violent convulsions, and rapid contractions of your muscles. If you go through one with help and in a safe position, it can lead to soreness and exhaustion. If you are standing, walking, or driving a car, seizures can lead to serious and even fatal injuries.

Delirium tremens (DT) can be fatal on its own. This disturbing condition is characterized by sudden and extreme confusion, panic, a sense of impending doom, chest pains, tremors, seizures, catatonia, coma, and death. DT can cause spikes in blood pressure and heart rate that lead to cardiac arrest. DT can also come on suddenly. If you start to experience symptoms while you are on your own, it may already be too late. If you start to feel benzo withdrawal symptoms, it’s important to seek medical attention as soon as possible.

Benzodiazepine withdrawal can also be even more dangerous because of a phenomenon called kindling. Kindling is a neurological problem that’s caused by depressant withdrawal. Withdrawal symptoms can leave lasting changes in the brain that make subsequent withdrawal periods more severe. A person going through withdrawal for the second or third time is more likely to experience severe symptoms than someone going through withdrawal for the first time.

Medical detox is the safest way to go through depressant withdrawal. It involves 24-7 access to medical professionals who will monitor your condition and treat uncomfortable symptoms. They may also use medications to help wean you off of the drug safely, avoiding severe symptoms. Medical detox can also address other medical complications that need to be treated alongside withdrawal.

What Is the Next Treatment Step?

Detox is an important part of treatment, especially when benzodiazepines are involved, but it may not be enough to treat a severe substance use disorder effectively. After detox, you might need to move through to the next level of care. Detox facilities often have clinicians on staff to help determine the right level of care you need after you complete detox. If you still have high-level medical or psychological needs that require 24-hour medical monitoring or clinical care, you may go through an inpatient or residential program.

If you are able to live on your own, you might progress to intensive outpatient or outpatient treatment. Through these levels of care, you will work on a treatment plan that may involve individual, group, or family therapy in a way that’s tailored to your needs.

Sources

National Institute on Drug Abuse. (2016, February). 8: Medical detoxification. from https://www.drugabuse.gov/publications/teaching-packets/understanding-drug-abuse-addiction/section-iii/7-medical-detoxification

Ogbru, A., & Marks, J. W. (n.d.). Benzodiazepines Drug Class: Side Effects, Types & Uses. from https://www.rxlist.com/benzodiazepines/drugs-condition.htm

National Institute on Drug Abuse. (2018, March 6). Prescription CNS Depressants. from https://www.drugabuse.gov/publications/drugfacts/prescription-cns-depressants

U.S. National Library of Medicine. (2019, July 31). Delirium tremens: MedlinePlus Medical Encyclopedia. from https://medlineplus.gov/ency/article/000766.htm

Contact Info

855-494-4557
webmaster@delphihealthgroup.com
18121 Boys Ranch Road
Altoona, FL 32702

We've Helped Thousands Overcome Addiction

Call Now 855-494-4557